Minnesota, 2003

Hail in Minnesota, August 25, 2003

August 25, 2003 · NWS ARX · 1 event in 1 county or zone

The public reported dime size hail near the Minnesota-Iowa border, making the ground completely white.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public reported dime size hail near the Minnesota-Iowa border, making the ground completely white.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT MON AUG 25 2003

MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES TONIGHT AND
THURSDAY.

LATEST MOSAIC RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDING FROM CENTRAL WISCONSIN...THROUGH SOUTHERN MINNESOTA TO
EXTREME SOUTHEAST SOUTH DAKOTA. 18Z SURFACE ANALYSIS INDICATES FRONT
EXTENDING FROM SOUTHWEST WISCONSIN...THROUGH CENTRAL MINNESOTA...
INTO CENTRAL SOUTH DAKOTA.

LATEST 12Z ETA AND GFS MODELS ARE IN GOOD AGREEMENT INITIALIZING
UPPER LEVEL FEATURES AND IN MOVING SURFACE LOW OVER THE DAKOTAS INTO
THE FORECAST AREA TONIGHT. MAIN DIFFERENCE IN THE MODELS IS THE GFS
FASTER IN TRACKING COLD FRONT ACROSS THE FORECAST AREA THURSDAY.
CONFIDENCE IN FORECAST IS MODERATE.

BOTH ETA AND GFS INDICATE FRONT TO SLOWLY TRACK SOUTH INTO NORTHERN
IOWA AND SOUTHEASTERN WISCONSIN TONIGHT AND INTO EARLY TUESDAY
MORNING. 12Z ETA INDICATES LOW LEVEL JET STRENGTHENS TO AROUND 25
KNOTS ACROSS FORECAST AREA TONIGHT. 12Z ETA 850MB MOISTURE TRANSPORT
VECTORS SUGGEST SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG FRONT
AND MOVE SOUTH AND EAST INTO SOUTHERN AND EASTERN WISCONSIN. WILL
RAISE PRECIPITATION CHANCES TONIGHT ACROSS THE FORECAST AREA.

FRONT REMAINS NEARLY STATIONARY ACROSS SOUTHERN IOWA AND NORTHERN
MISSOURI TUESDAY INTO WEDNESDAY...AS SURFACE HIGH OVER SOUTHERN
CANADA BUILDS IN ACROSS FORECAST AREA TUESDAY NIGHT AND WEDNESDAY.
PREVIOUS FORECAST HAS GOOD HANDLE WITH DRY FORECAST.

BOTH 12Z MONDAY ETA AND GFS SUGGEST UPPER LEVEL LOW OFF BRITISH
COLUMBIA MOVES INLAND INTO SOUTHERN CANADA THURSDAY. COLD FRONT
QUICKLY TRACKS INTO CENTRAL MINNESOTA BY THURSDAY AFTERNOON. WITH
RETURN OF SOUTHERLY FLOW ACROSS FORECAST AREA AND 12Z ETA INDICATES
GOOD MOISTURE CONVERGENCE ALONG COLD FRONT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG FRONT THURSDAY AFTERNOON. WILL
RAISE PRECIPITATION CHANCES THURSDAY AFTERNOON.

MAIN FORECAST CONCERN DAYS 4 THROUGH 7 ARE CHANCES OF PRECIPITATION
THURSDAY NIGHT AND INTO FRIDAY. 00Z MONDAY GFS AND 12Z SUNDAY ECMWF
ARE IN PRETTY GOOD AGREEMENT IN DIGGING UPPER LEVEL LOW OVER HUDSON
BAY THROUGH THE PERIOD. THE BIGGEST DIFFERENCE BETWEEN THE MODELS
IS THE 00Z MONDAY GFS IS FASTER IN MOVING COLD FRONT INTO THE OHIO
RIVER VALLEY THURSDAY NIGHT AND FRIDAY THAN ECMWF. WILL CONTINUE
FORECAST TREND OF PRECIPITATION CHANCES ALONG THE FRONT THURSDAY
NIGHT AND INTO FRIDAY. UPPER LEVEL LOW DEEPENS OVER HUDSON BAY
SATURDAY THROUGH MONDAY. WEAK EMBEDDED SHORTWAVE TROUGHS WRAP AROUND
UPPER LEVEL LOW SATURDAY THROUGH MONDAY. MAIN ENERGY WILL
REMAIN NORTH OF FORECAST AREA...AND SURFACE RIDGE BUILDS INTO
FORECAST AREA SATURDAY. WILL CONTINUE WITH PREVIOUS FORECAST TREND OF
DRY WEATHER.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DTJ
Hazardous weather outlook, Aug 25, 2:45 PM CST, 3 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WARM FRONT WAS STRETCHED FROM SOUTHWEST WISCONSIN INTO SOUTHERN
MINNESOTA. ALONG AND SOUTH OF THIS BOUNDARY IT WAS VERY WARM AND
HUMID HELPING TO FUEL SHOWERS AND THUNDERSTORMS ALONG IT. AS LOW
LEVEL WINDS INCREASE THIS EVENING...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO FORM ALONG THIS BOUNDARY IN SOUTHERN MINNESOTA OR ALONG
THE MINNESOTA IOWA STATE LINE...AND THEN PUSH EAST INTO WISCONSIN.

LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY
WITH AREAS THAT ARE HIT BY REPEATED THUNDERSTORMS THIS EVENING. SOME
AREAS MAY ACTUALLY EXPERIENCE PONDING OF WATER OR STREET FLOODING.
THE OTHER POSSIBLE THREAT IS DAMAGING WIND WITH MORE ORGANIZED
STORMS. ALTHOUGH STORMS ARE ON-GOING...THE BEST CHANCE FOR SEVERE
WEATHER IS FROM SOUTHEAST MINNESOTA AND EXTREME NORTHERN IOWA INTO
WESTERN WISCONSIN...NEAR THE INTERSTATE 90 COORDIDOR. THE MOST
LIKELY TIME IS BETWEEN 7 AND 11 PM THIS EVENING...AND COULD GO INTO
THE OVERNIGHT HOURS IN CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH MOST OF THE ACTIVITY TONIGHT SOUTH AND EAST
OF THE AREA ON TUESDAY. THERE IS STILL A CHANCE FOR SOME STRONG TO
SEVERE THUNDERSTORMS EARLY ON TUESDAY. AFTER THAT IT WILL BE QUIET
UNTIL ANOTHER COLD FRONT MOVES IN ON THURSDAY BRINGING OUR NEXT
CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHEA

In the hours before

Local storm report, Aug 25, 5:51 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0651 PM CDT MON AUG 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    1 S EITZEN                IA   0.75 IN HAIL
08/25/03   ALLAMAKEE                      REPORTED BY THE PUBLIC.

SHEA

The radar

The La Crosse radar (KARX), 43 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Houston

When
August 25, 5:52 PM CST
Where
Houston County, 1 mi W of Eitzen
Measured
0.75 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.500, -91.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379046.